Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 111, NWS Aberdeen, SD

August 6, 2013Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 6, 2013, 3:39 PM CDT for Traverse County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2013, 3:39 PM CDT (20:39 UTC)
Expired
Aug 6, 2013, 4:00 PM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 155 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:38 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 6, 12:38 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1238 PM CDT TUE AUG 6 2013

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.

WEAK SURFACE LOW PRESSURE AREA IN SOUTHEAST ND MOVING EAST LATE
THIS MORNING WITH A WEAK COOL FRONT DROPPING IN BEHIND IT. MOST OF
THE CONVECTION WAS OVER THIS MORNING. THE HRRR MODEL WAS SHOWING
SOME REDEVELOPMENT OVER FAR NE SD/WC MN THIS AFTERNOON AND EVENING
AND ALSO ALONG THE WEAK COOL FRONT DROPPING IN FROM THE NORTH.
THUS...ADJUSTED POPS DOWNWARD ACROSS MOST OF THE REGION THROUGH
THE AFTERNOON.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH THURSDAY
PRECIPITATION CHANCES TODAY WILL BE THE MAIN FORECAST CHALLENGE.

THUNDERSTORMS CURRENTLY ONGOING ALONG AND SOUTH OF I-90 SHOULD
CONTINUE TO DRIFT ESE...CLIPPING ONLY THE SOUTHWEST PORTION OF THE
CWA THROUGH THE MID MORNING HOURS. ADDITIONAL CONVECTION IS MOVING
DUE EAST ALONG I-94 IN NORTH DAKOTA. THESE STORMS SHOULD REMAIN NORTH
OF THIS CWA THROUGH THE MORNING HOURS.

MODELS SORT OF AGREE WITH TWO POSSIBLE CLUSTERS OF STORMS
DEVELOPING LATER THIS AFTERNOON. ONE CLUSTER WOULD BE ACROSS
SOUTHEAST SOUTH DAKOTA WHERE BETTER INSTABILITY IS LOCATED ALONG
WITH A WEAK MID LEVEL SHORT WAVE. IF THIS ACTIVITY DEVELOPS...IT
SHOULD REMAIN SOUTH OF THIS CWA. THE SECONDARY CLUSTER WILL BE
ALONG A SLOWLY SOUTHWARD SINKING COLD FRONT. LESS INSTABILITY
ALONG THE FRONT...BUT SLIGHTLY BETTER 0-6 KM BULK SHEAR MAY RESULT
IN A FEW STRONGER STORMS IN NORTHEAST SOUTH DAKOTA AND WESTERN
MINNESOTA LATER THIS AFTERNOON.

A COOL CANADIAN HIGH PRESSURE SETTLING ACROSS THE REGION WILL
BRING DRY AND TRANQUIL CONDITIONS FOR WEDNESDAY AND FOR MOST OF
WEDNESDAY NIGHT. THEN ANOTHER SURFACE LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE REGION DURING THE EARLY MORNING HOURS ON THURSDAY.
THERE SEEMS TO BE A GENERAL CONSENSUS WITH MOST OF THE CONVECTION
OCCURRING ACROSS SOUTHERN NORTH DAKOTA. THERE IS STILL A CHANCE
FOR THUNDERSTORMS ACROSS MOST OF THE CWA AS A TRAILING COLD FRONT
MOVES SOUTHWARD ACROSS THE CWA ON THURSDAY. SIGNIFICANTLY LESS
INSTABILITY SHOULD RESULT IN GENERAL THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT
NO CHANGES FROM 24 HOURS AGO. NORTHWEST FLOW WILL STEER ONE OR
MORE MID-LEVEL SHORTWAVES THROUGH THE REGION ATOP A DECENT LOW TO
MID-LEVEL BAROCLINIC ZONE...RESULTING IN A COUPLE HALFWAY DECENT
CHANCES FOR MEASURABLE PRECIP OVER A GOODLY AMOUNT OF AREAL
COVERAGE OF THE CWA. SEEMS THE BEST CHANCES FOR PRECIPITATION...RIGHT
NOW...ARE ANCHORED ON FRIDAY NIGHT THROUGH SUNDAY MORNING. 925HPA
AND 850HPA THERMAL PROGS IN THE GFS AND ECMWF SUGGEST TEMPERATURES
WILL REMAIN GENERALLY NEAR TO BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. AS OF 18Z A
BAND OF -SHRA STRETCHES FROM WESTERN THROUGH CENTRAL SD. HAVE
INCLUDED VCSH AT KPIR FOR THE AFTERNOON HOURS TO ACCOUNT FOR THIS.
OTHERWISE...AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION
TODAY...A FEW SHRA/TSRA ARE POSSIBLE...MAINLY OVER EASTERN
PORTIONS OF THE AREA. HAVE INCLUDED A VCTS MENTION AT KATY LATER
THIS AFTERNOON. W/NW WINDS WILL BECOME MORE N/NE OVERNIGHT AS THE
MAIN PUSH OF COOLER AIR WORKS ITS WAY SOUTH OVER THE AREA. LIGHT
WINDS AND VFR CONDITIONS CAN BE EXPECTED ON WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR/TMT
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 6, 4:21 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CDT TUE AUG 6 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
421 AM CDT TUE AUG 6 2013 /321 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL SOUTH DAKOTA THROUGH
THE MID MORNING HOURS. SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON FOR
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW OF
THESE STORMS COULD BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE FOR
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THIS
THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Aug 6, 3:18 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE AUG 6 2013

MNZ039-062045-
TRAVERSE-
318 PM CDT TUE AUG 6 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
TRAVERSE COUNTY UNTIL 345 PM CDT...

AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SILVER BRIDGE...OR 8 MILES SOUTHWEST OF WHEATON...MOVING EAST AT
40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WHEATON...DUMONT...COLLIS AND
TRINITY LUTHERAN COUNTRY CHURCH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM
HAS THE POTENTIAL TO BECOME SEVERE WITH QUARTER SIZE HAIL OR GREATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR WEST CENTRAL MINNESOTA.

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:07 PM CDTSevere Thunderstorm WarningABRJones, Stanley38 min
Aug 6, 5:34 PM CDTSevere Thunderstorm WarningABRTraverse26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.